California, 2012

Dust Storm and Damaging Wind in California, August 13, 2012

August 13, 2012 · NWS PSR · 2 events in 2 counties and zones

Isolated thunderstorms developed to the south of the Mexican border during the afternoon hours on August 13th. The combination of excessive heat and dry conditions allowed the high based thunderstorms to produce strong and gusty outflow winds, estimated to be 50 mph or higher.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed to the south of the Mexican border during the afternoon hours on August 13th. The combination of excessive heat and dry conditions allowed the high based thunderstorms to produce strong and gusty outflow winds, estimated to be 50 mph or higher. The strong outflow winds spread to the north into the southern portions of Imperial county, and they generated dense blowing dust and sand, creating dust storm conditions in towns such as Calexico, Holtville and Seeley. The winds were strong enough to blow down a number of trees, some of which fell down and blocked roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:20 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 2:20 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST MON AUG 13 2012

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
TUESDAY...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF
EXCESSIVE HEAT. MONSOON MOISTURE WILL SLOWLY SPREAD BACK INTO THE
REGION STARTING LATE WEDNESDAY...RESULTING IN AN GRADUAL INCREASING
THREAT OF AFTERNOON THUNDERSTORM ACTIVITY OVER SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA THROUGH THE WEEKEND. THE BEST CHANCES OF
AFTERNOON AND EVENING THUNDERSTORM ACTIVITY ACROSS SOUTH CENTRAL
ARIZONA LOOK TO BE THURSDAY INTO SATURDAY.

&&

.DISCUSSION...
THE DAY IS SHAPING UP LIKE A TYPICAL MONSOON AFTERNOON IN
AUGUST...WITH EXTREMELY WARM TEMPERATURES AND ISOLATED STORM
DEVELOPMENT DOTTING THE DESERT LANDSCAPE. THE REGION AGAIN FALLS
UNDER THE INFLUENCE OF A 300MB CUT OFF CIRCULATION /THAT HAS
REMAINED MOSTLY STATIONARY/ OVER NORTHERN BAJA AND THE UPPER LEVEL
RIDGE TO OUR EAST ACROSS NEW MEXICO. OVERALL MOTION ON A LOOPED
WATER VAPOR SAT LOOKS VERY SIMILAR TO YESTERDAYS WITH SOMEWHAT
WEAK DIFLUENT FLOW NORTH OF THE FORECAST AREA. EARLIER THIS MORNING
A PASSING OUTFLOW/GRAVITY WAVE FROM NEW MEXICO TREKKED TO THE WEST
ACROSS THE SOUTHERN PORTION OF THE STATE...TRIGGERING MID MORNING
ISOLATED /POP-CORN OR PULSE/ STORMS ACROSS THE WESTERN DESERTS. DUE
TO THE IMPRESSIVE HEAT OBSERVED SO FAR TODAY...EXPECT PULSING STORM
DEVELOPMENT TO CONTINUE INTO THE EARLY EVENING WITH SOME STRONGER
ISOLATED STORMS...WITH MOST THUNDERSHOWERS HAVE PERIODS OF BRIEF
HEAVY RAIN...LIGHTNING AND SOME GUSTY WINDS. STEERING FLOW ALOFT IS
FAIRLY LIGHT...VARIABLE IN DIRECTION WITH 5 TO 10 KTS TOTAL VELOCITY
WHICH IS EVIDENT ON BOTH THE STORM MOTION ON THE RADAR AND FROM THIS
MORNING/S SOUNDINGS. NO DISCERNIBLE UPPER LEVEL SUPPORT TO HELP
PERSIST STORMS OVERNIGHT...SO POPS DROP BACK TO SINGLE DIGIT VALUES
AFTER 06Z ACROSS MUCH OF AZ. CHOSE TO KEEP SOME SLIGHT CHANCE
MENTION ALONG THE LOWER COLORADO RIVER OVERNIGHT...PROXIMITY TO THE
UPPER LOW AND SOME PERSISTENT MOISTURE COULD SUSTAIN SHOWERS
OVERNIGHT IN THAT AREA.

RIDGE THICKNESSES SHOW NOT MUCH CHANGE BETWEEN VALUES FORECAST FOR
TODAY AND TOMORROW...REACHING 588-589DM BOTH AFTERNOONS. GIVEN
THAT...ADJUSTED FORECAST TEMPS FOR TOMORROW GENERALLY UP A DEGREE OR
TWO. OVERNIGHT LOWS TONIGHT COULD BE TRICKY IF CLOUDS FROM THIS
AFTERNOON/S CONVECTIVE PERSIST AND INSULATE THE LOWER DESERTS.
DESPITE ANY CHALLENGES TO THE FORECAST DUE TO LINGERING CLOUDS...IT
WILL BE ANOTHER WARM MORNING ACROSS THE AREA LEADING INTO ANOTHER
EXTREMELY WARM DAY. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH
WEDNESDAY AM. CONDITIONS TOMORROW APPEAR SIMILAR TO TODAY...HOT
CONDITIONS LEADING TO AFTERNOON PULSE CONVECTIVE ACTIVITY ACROSS THE
REGION. MOISTURE LEVELS ARE NOT THE BEST FOR SUSTAINED STORMS...BUT
MODEL SOUNDING PWATS SUSTAIN AN INCH OR GREATER THROUGHOUT THE
REGION. EXPECT CONVECTION TO INITIATE OVER THE HIGHER TERRAIN
EARLIER BEFORE THE LOWER DESERTS REACH PEAK HEATING IN THE
AFTERNOON.

WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS CONTINUE TO CALL FOR A SUBSTANTIAL MOISTURE
INCREASE TO OCCUR BEGINNING WEDNESDAY AND CONTINUING INTO THE
WEEKEND...ALLOWING FOR A MARKED UPSWING IN THUNDERSTORM CHANCES.
UPPER HIGH IS FORECAST TO SHIFT INTO NWRN ARIZONA OR SRN NEVADA
GIVING A MORE FAVORABLE ELY OR NELY STEERING FLOW TO THE LOWER
DESERTS. AN INVERTED TROF SLOWLY WORKING NORTHWESTWARD ALONG THE SRN
BAJA COAST WILL HELP SPREAD MOISTURE TO THE NORTH AND INTO MEXICO
AND SRN AZ. BY THURSDAY EXPECT CHANCE POPS ACROSS SOUTH CENTRAL AZ
WITH 10 TO 20 PERCENT CHANCES OVER THE SWRN AZ AND SERN CA DESERT
EACH DAY. HIGH TEMPERATURES WILL FALL MARKEDLY GIVEN THE EXPECTED
INCREASE IN MOISTURE...CLOUDS AND SHOWERS...AND BY THURSDAY MUCH OF
THE LOWER DESERT WILL EXPERIENCE HIGHS IN THE VICINITY OF SEASONAL
NORMALS. LATEST GFS/ECMWF GUIDANCE IS ACTUALLY BACKING OFF ON THE
MOISTURE INCREASE SLIGHTLY AND MEX/ECE MOS TEMPS ARE NOT QUITE AS
COOL AS PREVIOUS RUNS SUGGESTED SO WE WILL RAISE HIGHS A COUPLE
DEGREES OR SO THURSDAY INTO THE WEEKEND AND KEEP THE MAX READINGS
CLOSE TO SEASONAL NORMALS INSTEAD OF 2-3 DEGREES BELOW. THERE IS
ALWAYS THE CHANCE THAT IF A SIGNIFICANT CONVECTIVE OUTBREAK OCCURS
SOMETIME DURING THE LATTER HALF OF THE WEEK...LOWS MAY DROP TO NEAR
OR EVEN BELOW 100 IN AREAS OF SIGNIFICANT RAIN.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
THROUGH 04Z TUE...VERY ISOLATED THUNDERSTORMS EXPECTED AROUND THE
OUTSKIRTS OF THE GREATER PHOENIX AREA. THIS COULD FORCE GUSTY
OUTFLOW WINDS FROM ANY DIRECTION FOR A SHORT TIME. OTHERWISE
VARIABLE WINDS UNDER 10 KNOTS. FROM 04Z TUE THROUGH 19Z TUE...SCT
CLOUDS AOA 15 THSD MSL. LIGHT WINDS UNDER 10 KNOTS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
THROUGH 04Z TUE...VERY ISOLATED THUNDERSTORMS...MORE NUMEROUS OVER
THE MTNS WEST AND SOUTHWEST OF KIPL. TSTMS COULD DEVELOP GUSTY
OUTFLOW WINDS FROM ANY DIRECTION FOR A SHORT TIME...GUSTS TO NEAR
35KTS.  OTHERWISE VARIABLE WINDS UNDER 10 KNOTS. FROM 04Z TUE
THROUGH 19Z TUE...SCT CLOUDS AOA 15 THSD MSL. LIGHT WINDS UNDER 10
KNOTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...

INCREASING MONSOON MOISTURE THIS PERIOD TO BRING BACK A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY
OVER SOUTH CENTRAL ARIZONA AREAS. MINIMUM RELATIVE HUMIDITIES WILL
GENERALLY RANGE FROM 25 TO 40 PERCENT...HIGHEST OVER SOUTHERN GILA
COUNTY MOUNTAINS. GENERALLY LIGHT WINDS...EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 5 AM MST WEDNESDAY
     AZZ020>023...025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 5 AM PDT WEDNESDAY
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/CB
AVIATION...VASQUEZ
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Aug 13, 4:33 AM PST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
533 AM MST MON AUG 13 2012

AZZ024-141300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
533 AM MST MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...PRIMARILY AREAS EAST OF GLOBE. THE MAIN WEATHER
HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN
AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AN INCREASING CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BEGINNING WEDNESDAY AND CONTINUING THROUGH
THE WEEKEND. THE MAIN WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS
OF 40 MPH...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING OF
STREAMS...ROADS AND WASHES...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ022-023-027-028-141300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
533 AM MST MON AUG 13 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH TONIGHT FOR THE SOUTH
CENTRAL ARIZONA DESERTS INCLUDING THE GREATER PHOENIX AREA. HIGH
TEMPERATURES MAY EXCESS 115 DEGREES OVER THE HOTTEST DESERTS. LOW
TEMPERATURES WILL RANGE FROM MID 80S TO AROUND 90 OVER THE WARMER
URBAN AREAS OFFERING LITTLE RELIEF FROM OPPRESSIVE DAYTIME HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH 5 AM WEDNESDAY FOR THE SOUTH
CENTRAL ARIZONA DESERTS INCLUDING THE GREATER PHOENIX AREA. HIGH
TEMPERATURES TUESDAY WILL EXCEED 110 OVER MUCH OF THE LOWER DESERT
AND NIGHTTIME LOWS WILL RANGE FROM THE MID 80S TO AROUND 90 OFFERING
LITTLE RELIEF FROM OPPRESSIVE DAYTIME HEAT.

THERE WILL BE AN INCREASING CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS BEGINNING WEDNESDAY...CONTINUING THROUGH
THE WEEKEND. THE BEST CHANCES FOR THUNDERSTORMS WILL LIKELY BE
THURSDAY THROUGH SATURDAY. THE MAIN WEATHER HAZARDS TO BE EXPECTED
INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...BLOWING DUST AND SAND WITH
SHARPLY REDUCED VISIBILITY...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-141300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
533 AM MST MON AUG 13 2012 /533 AM PDT MON AUG 13 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 AM MST /5 AM PDT/
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH TONIGHT FOR THE DESERTS
OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. HIGH TEMPERATURES WILL
RANGE BETWEEN 110 AND 115 OVER THE HOTTEST DESERTS AND OVERNIGHT LOWS
WILL RANGE FROM MID 80S TO AROUND 90 OFFERING LITTLE RELIEF FROM THE
OPPRESSIVE DAYTIME HEAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES THROUGH 5 AM WEDNESDAY FOR THE
DESERTS OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. DAYTIME HIGHS
TUESDAY WILL EXCEED 110 OVER MANY OF THE HOTTER DESERTS AND OVERNIGHT
LOWS WILL RANGE FROM MID 80S TO NEAR 90 OVER THE WARMER URBAN
AREAS...OFFERING LITTLE RELIEF FROM THE OPPRESSIVE DAYTIME HEAT.

INCREASING MONSOON MOISTURE IS EXPECTED BEGINNING
WEDNESDAY...CONTINUING INTO THE WEEKEND. THIS WILL ALLOW FOR AN
INCREASING THREAT OF THUNDERSTORMS. THE BEST CHANCES WILL BE OVER THE
SOUTHWEST DESERTS THURSDAY THROUGH SATURDAY. PRIMARY WEATHER HAZARDS
ASSOCIATED WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...BLOWING DUST AND SAND WITH SHARPLY REDUCED VISIBILITY...LOCALLY
HEAVY RAIN AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CAZ030-141300-
JOSHUA TREE NATIONAL PARK-
533 AM PDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH WEDNESDAY. THERE
WILL BE INCREASING MONSOON MOISTURE ALONG WITH A SLIGHT CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS STARTING THURSDAY AND
CONTINUING THROUGH THE WEEKEND. THE PRIMARY WEATHER HAZARDS INCLUDE
GUSTY WIND IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN AND DEADLY
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 13, 2:53 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST MON AUG 13 2012

CAZ033-132345-
IMPERIAL CA-
353 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 445 PM PDT

AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF MT. SIGNAL...MOVING NORTH AT 15
MPH.

WINDS UP TO 50 MPH AND BLOWING DUST AND SAND IS POSSIBLE. MOTORISTS
TRAVELING ALONG INTERSTATE 8 SHOULD BE PREPARED FOR RAPIDLY CHANGING
WEATHER CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
   CALEXICO...
   MT. SIGNAL...
   EL CENTRO NAVAL AIRFIELD...

LAT...LON 3290 11567 3285 11539 3267 11543 3266 11549
      3264 11583 3279 11598
TIME...MOT...LOC 2252Z 161DEG 13KT 3258 11560

MO
Local storm report, Aug 13, 3:07 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     DUST STORM       5 SW SEELEY             32.74N 115.74W
08/13/2012                   IMPERIAL           CA   TRAINED SPOTTER

            VISIBILITY ONE QUARTER MILE ALONG INTERSTATE 8

&&

EVENT NUMBER PSR1200241

MB
Local storm report, Aug 13, 3:14 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
414 PM MST MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     HEBER                   32.73N 115.52W
08/13/2012                   IMPERIAL           CA   EMERGENCY MNGR

            TREES DOWN. WINDS ESTIMATED AT 50 MPH. VISIBILITY NEAR
            ZERO IN BLOWING DUST

&&

EVENT NUMBER PSR1200242

MB
Special weather statement, Aug 13, 3:19 PM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
419 PM PDT MON AUG 13 2012

CAZ033-140015-
IMPERIAL CA-
419 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 515 PM PDT

AT 415 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG OUTFLOW WINDS FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
PLASTER CITY TO IMPERIAL TO HOLTVILLE TO 12 MILES SOUTHEAST OF
HOLTVILLE...AND MOVING NORTH AT 30 MPH.

WINDS UP TO 50 MPH AND LOCALLY DENSE BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   BRAWLEY...
   WESTMORLAND...

LAT...LON 3324 11580 3328 11531 3310 11502 3280 11488
      3269 11503 3267 11535 3267 11540 3273 11543
      3279 11563 3276 11594
TIME...MOT...LOC 2318Z 201DEG 25KT 3285 11579 3287 11559
          3283 11538 3268 11528

MO
Local storm report, Aug 13, 3:21 PM PST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CALEXICO                32.68N 115.50W
08/13/2012                   IMPERIAL           CA   TRAINED SPOTTER

            TREES DOWN BLOCKING ROAD. NEAR ZERO VISIBILITY IN
            BLOWING DUST.

&&

EVENT NUMBER PSR1200243

MB
Special weather statement, Aug 13, 3:26 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST MON AUG 13 2012

AZZ020-021-026-CAZ031-032-140015-
LA PAZ AZ-YUMA AZ-RIVERSIDE CA-IMPERIAL CA-
426 PM PDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  EASTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  EXTREME NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 515 PM PDT/515 PM MST/

AT 425 PM PDT/425 PM MST/...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED WIND GUSTS AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF MIDLAND TO BLYTHE TO 11 MILES
SOUTHEAST OF BLYTHE TO 11 MILES EAST OF CIBOLA...AND MOVING NORTH AT
15 MPH.

WINDS UP TO 40 MPH AND BLOWING DUST ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   MIDLAND...

LAT...LON 3402 11491 3395 11450 3381 11429 3357 11414
      3329 11441 3335 11452 3348 11474 3361 11507
TIME...MOT...LOC 2326Z 198DEG 14KT 3374 11491 3367 11461
          3352 11443 3339 11450

MO

The radar

The Yuma radar (KYUX), 82 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Imperial County Except the Lower Colorado River Valley

When
August 13, 3:45 PM PST to 5:00 PM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Reported by
Trained Spotter

Isolated thunderstorms developed to the south of the Mexican border, and they affected the southern portions of Imperial county during the afternoon hours on August 13th. Due to the excessive heat and dry conditions, the high based thunderstorms were able to generate strong gusty outflow winds estimated to be in excess of 50 mph. The winds spread to the north and picked up substantial amounts of dust and sand, creating dust storm conditions which affected towns such as Calexico and Seeley. At about 4 pm, a trained weather spotter 5 miles southwest of Seeley reported visibility at one quarter mile on Interstate 8, a result of the dense blowing dust. Another trained spotter in Calexico reported near zero visibility in a dust storm, at 410 pm. Finally, at 405 pm local emergency managers in Heber reported visibility near zero in a dust storm, and they estimated winds to be at least 50 mph.

Thunderstorm Wind, Imperial

When
August 13, 4:00 PM PST to 4:10 PM PST
Where
Imperial County, 1.35 mi WNW of Calexico
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.680, -115.500

Thunderstorms developed south of the Mexican border during the afternoon on August 13th. Due to the excessive heat and dry conditions, the storms were able to generate strong, gusty and damaging outflow winds. The strong winds spread to the north and into the southern portion of Imperial county, including the towns of Calexico and Heber. At 410 pm, a trained weather spotter in Calexico reported a number of trees downed, including some that were blocking a road. Additionally, at 405 pm an emergency manager in Heber reported trees downed by winds estimated to be 50 mph. The strong winds also created dust storm conditions, which lowered visibility to near zero in dense blowing dust. Fortunately, no accidents or injuries were reported due to the strong winds or dense blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397407, 397408.